LiU Electronic Press
Full-text not available in DiVA
Author:
Doherty, Patrick (Linköping University, The Institute of Technology) (Linköping University, Department of Computer and Information Science, KPLAB - Knowledge Processing Lab)
Lukaszewicz, Witold (Linköping University, The Institute of Technology) (Linköping University, Department of Computer and Information Science, KPLAB - Knowledge Processing Lab)
Szalas, Andrzej (Linköping University, The Institute of Technology) (Linköping University, Department of Computer and Information Science, KPLAB - Knowledge Processing Lab)
Title:
General domain circumscription and its effective reductions.
Department:
Linköping University, Department of Computer and Information Science, KPLAB - Knowledge Processing Lab
Linköping University, The Institute of Technology
Publication type:
Article in journal (Refereed)
Language:
English
Publisher: IOS Press
Status:
Published
In:
Fundamenta Informaticae(ISSN 0169-2968)
Volume:
36
Issue:
1
Pages:
23-55
Year of publ.:
1998
URI:
urn:nbn:se:liu:diva-41617
Permanent link:
http://urn.kb.se/resolve?urn=urn:nbn:se:liu:diva-41617
Local ID:
58395
Subject category:
Computer Science
SVEP category:
Computer science
Abstract(en) :

We first define general domain circumscription (GDC) and provide it with a semantics. GDC subsumes existing domain circumscription proposals in that it allows varying of arbitrary predicates, functions, or constants, to maximize the minimization of the domain of a theory. We then show that for the class of semi-universal theories without function symbols, that the domain circumscription of such theories can be constructively reduced to logically equivalent first-order theories by using an extension of the DLS algorithm, previously proposed by the authors for reducing second-order formulas. We also show that for a certain class of domain circumscribed theories, that any arbitrary second-order circumscription policy applied to these theories is guaranteed to be reducible to a logically equivalent first-order theory. In the case of semi-universal theories with functions and arbitrary theories which are not separated, we provide additional results, which although not guaranteed to provide reductions in all cases, do provide reductions in some cases. These results are based on the use of fixpoint reductions.

Available from:
2009-10-10
Created:
2009-10-10
Last updated:
2011-02-27
Statistics:
32 hits